[Skip to Content]
[Skip to Content Landing]
Article
June 8, 1984

Anticholinergic Syndrome With Procainamide Toxicity

Author Affiliations

Mercy Hospital of Pittsburgh

JAMA. 1984;251(22):2926-2927. doi:10.1001/jama.1984.03340460016004
Abstract

To the Editor.—  The use of high-dose procainamide for resistant ventricular arrhythmias has been reported by Greenspan and Horowitz.1 We wish to describe an anticholinergic syndrome associated with procainamide administered within the dosage range reported in their patients.

Report of a Case.—  A 21-year-old man underwent aortic and mitral valve replacements for rheumatic heart disease three months prior to admission to the hospital. He was subsequently admitted for control of recurrent ventricular tachycardia. Medications on admission included quinidine sulfate, 300 mg orally every six hours; digoxin, 0.25 mg orally each day; and warfarin sodium, 5 mg orally each day. His ventricular dysrhythmia proved resistant to conventional lidocaine dosage, and he was given a 200-mg intravenous (IV) procainamide loading dose followed by a maintenance IV infusion of 3 mg/min. Renal and hepatic function test results were within the normal range on admission. Twelve hours later, slow-release procainamide, 500 mg orally

×